Texas, 2013

Damaging Wind in Texas, August 12, 2013

August 12, 2013 · NWS AMA · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a surface trough draped across the southern Texas Panhandle during the afternoon hours of the 12th. The evening upper air sounding from Amarillo, Texas showed very little instability which kept most of these thunderstorms to remain below severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered showers and thunderstorms developed along a surface trough draped across the southern Texas Panhandle during the afternoon hours of the 12th. The evening upper air sounding from Amarillo, Texas showed very little instability which kept most of these thunderstorms to remain below severe levels. One brief cell merger over Potter County provided enough additional vertical motion to allow one thunderstorm to produce a brief severe gust. No other severe gusts or hail were reported in association to these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 11:56 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 11:56 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT MON AUG 12 2013

.AVIATION...
FOR THE 18Z TAFS, THIS IS A SOMEWHAT LOW CONFIDENCE FORECAST.

WHILE A SHRA/TSRA CAN'T BE RULED OUT VIRTUALLY ANY TIME AFTER 19Z,
HAVE THE HIGHEST CONFIDENCE OF VCTS AT KAMA 20Z-00Z. VCTS WILL ALSO
BE POSSIBLE AT KDHT AND KGUY 01Z-07Z, BUT CONFIDENCE IS ONLY
MODERATE AND TIMING IS LOW CONFIDENCE. BETTER CHANCES FOR STORMS AT
KDHT AND KGUY MAY BE AFTER 09Z, BUT CONFIDENCE OF OCCURRENCE TOO LOW
TO MENTION AT THIS TIME. IF THERE IS A DIRECT IMPACT TO A TERMINAL,
BRIEF LIFR CONDITIONS AND GUSTY WINDS UP TO 45 KT WILL BE POSSIBLE.

MVFR CONDITIONS WILL BE POSSIBLE 14Z-15Z AT KDHT AND KGUY, BUT
CONFIDENCE OF OCCURRENCE IS HIGHEST AT KGUY.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 641 AM CDT MON AUG 12 2013/

AVIATION...
12Z TAFS...ONGOING SHOWERS AND THUNDERSTORMS ACROSS EASTERN NM AND
THE SOUTHERN TX PANHANDLE MAY IMPACT KAMA THROUGH 15 OR 16Z...AND
HAVE INSERTED A TEMPO GROUP ACCORDINGLY. COULD SEE A SHOWER OR STORM
NEAR KDHT AS WELL THIS MORNING...ALTHOUGH CHANCES ARE LESS...AND THE
PRECIPITATION IS EXPECTED TO REMAIN SOUTH OF KGUY. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
TONIGHT. FOR NOW WILL CARRY A VCTS MENTION AT KDHT AND KGUY FROM
02-07Z AND 03-08Z RESPECTIVELY...MARKING THE LOCATIONS AND TIMES OF
HIGHEST CONFIDENCE OF THUNDERSTORM OCCURRENCE. HOWEVER...THUNDERSTORMS
CAN/T BE RULED OUT AT OTHER TIMES LATE THIS AFTERNOON AND TONIGHT...OR
AT THE KAMA TERMINAL.

OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE
ANTICIPATED. THERE IS A SMALL THREAT OF LOW CLOUDS AT KGUY LATE
TONIGHT BEHIND A WEAK FRONTAL BOUNDARY...BUT CONFIDENCE IN AN MVFR OR
LOWER CIG IS LOW AT THIS POINT. SOUTHWEST WINDS WILL GUST UP TO 20
KTS AT KAMA AND KDHT LATE THIS MORNING THROUGH THIS AFTERNOON.

KB

PREV DISCUSSION... /ISSUED 405 AM CDT MON AUG 12 2013/

DISCUSSION...
MOISTURE AXIS ACROSS THE PANHANDLES IS NOT GOING ANYWHERE ANY TIME
SOON. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE TODAY AS THE
MOISTURE COMBINES WITH WEAK SHORT WAVE TROUGHS MOVING ACROSS THE
REGION. A WEAK BOUNDARY COULD SETTLE INTO THE NORTHERN CWA TONIGHT
AND THIS MAY ENHANCE SHOWERS AND THUNDERSTORMS...SO HAVE GONE WITH
HIGHEST POPS THERE.

UPPER RIDGE OVER TEXAS WILL THEN MOVE BACK TO THE WEST WHERE IT WILL
TAKE UP RESIDENCE OVER THE SOUTHERN ROCKIES FOR THE REST OF THIS
FORECAST. WITH A RIDGE OVER THE WEST AND A TROUGH TO OUR EAST...
THIS WILL KEEP THE PANHANDLES IN A NORTHWEST FLOW ALOFT THROUGH THE
REST OF THIS WORK WEEK. A COLD FRONT WILL PUSH THROUGH THE
PANHANDLES TUESDAY NIGHT...SO THIS WILL AGAIN HELP TO ENHANCE THE
SHOWER AND THUNDERSTORM CHANCES. AM A LITTLE CONCERNED THAT WE MAY
HAVE A LULL IN THE RAIN CHANCES ON WEDNESDAY BEHIND THE FRONT. IT
MAY TAKE THE ATMOSPHERE SOME TIME TO RECOVER BEHIND THIS FRONT AND
WE MAY NOT SEE MOUNTAIN CONVECTION ROLL THIS WAY UNTIL WEDNESDAY
NIGHT AND THIS MAY BE CONDITIONAL BASED ON HOW MUCH INSTABILITY IS
FOUND ACROSS THE PANHANDLES. AT ANY RATE...DO NOT HAVE THE
CONFIDENCE TO LOWER POPS ON WEDNESDAY NOW AS THERE WILL BE A LOT OF
MESOSCALE FACTORS PLAYING IN THIS SCENARIO AS WELL.

NORTHWEST FLOW ALONG WITH UPPER LEVEL SHORT WAVE TROUGHS WILL KEEP
RAIN CHANCES IN THE FORECAST THROUGH SATURDAY. THE FLOW ALOFT
BECOMES MORE NORTHERLY BY SUNDAY...SO IT MAY BE TOUGHER TO BRING
MOUNTAIN CONVECTION INTO THE PANHANDLES. WE WILL HAVE TO RELY ON A
SHORT WAVE TROUGH MOVING THROUGH THE FLOW TO BRING US A CHANCE OF
RAIN. AT THIS POINT...AM NOT WILLING TO ADD POPS BASED ON THE
POSSIBILITY THAT A SHORT WAVE TROUGH MAY BE MOVING BY AT THIS TIME.

TEMPERATURES WILL BE TRICKY BEHIND THE FRONT ON WEDNESDAY. IF
CLOUDS STAY IN ALL DAY...THEN OUR HIGH TEMPERATURE FORECAST WILL BE
WAY TOO WARM.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
SUNDAY DUE TO THE EXPECTED RAINFALL. RELATIVE HUMIDITY VALUES WILL
ALSO STAY ABOVE 20 PERCENT AND WINDS ARE EXPECTED TO REMAIN BELOW 20
MILES AN HOUR.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

CLK/JJ
Hazardous weather outlook, Aug 12, 3:13 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 AM CDT MON AUG 12 2013

OKZ001>003-TXZ001>020-122115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT.
A STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN MAY ALSO LEAD TO ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THROUGH
SATURDAY. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. HEAVY RAIN MAY ALSO CAUSE ISOLATED
AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Aug 12, 12:31 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
131 PM CDT MON AUG 12 2013

TXZ012-121900-
POTTER TX-
131 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER COUNTY UNTIL 200
PM CDT...

AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF VALLEY DE ORO...OR 22 MILES
NORTHWEST OF AMARILLO...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3562 10179 3543 10174 3533 10193 3539 10212
      3554 10211
TIME...MOT...LOC 1831Z 247DEG 8KT 3550 10196

JACKSON
Special weather statement, Aug 12, 1:26 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
226 PM CDT MON AUG 12 2013

TXZ012-013-122000-
CARSON TX-POTTER TX-
226 PM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EASTERN POTTER
COUNTIES UNTIL 300 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF AMARILLO...MOVING EAST AT
30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 69 AND 92.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3551 10188 3552 10146 3518 10146 3519 10189
TIME...MOT...LOC 1927Z 263DEG 25KT 3539 10165

NF

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
August 12, 1:36 PM CST to 1:37 PM CST
Where
Potter County, 4.19 mi WNW of Amarillo
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.220, -101.890

A brief thunderstorm merger over Potter County provided the additional vertical motion to result in a 58 mph thunderstorm wind gust during the early afternoon hours of the 12th. The KVII Schoolnet site at Saint Hyacinth Church (Potter County) recorded the thunderstorm wind gust. No other severe wind gusts were reported in association to the thunderstorm activity on the 12th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475032.